Missouri, 2014

Damaging Winds in Missouri, June 5, 2014

June 5, 2014 · NWS EAX · 6 events in 5 counties and zones

A very well developed thunderstorm complex produced damaging winds in the its wake across the Kansas City area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A very well developed thunderstorm complex produced damaging winds in the its wake across the Kansas City area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 5, 5:29 AM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Jun 5, 5:29 AM CST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
629 AM CDT Thu Jun 5 2014

.DISCUSSION...
Issued at 322 AM CDT THU JUN 5 2014

A small but potent shortwave tracking into the central High Plains is
already spawning a large convective complex over western KS where it
is interacting with a quasi-stationary front. This boundary is
clearly evident just looking at radar where a line of storms is
erupting between Dodge City and Hays, and stretches east-southeast to
near Wichita and into southwest Missouri. This large complex of
thunderstorms is likely to continue spreading east-southeast into
southeast Kansas through the morning and should generally stay along
and just south of the boundary. This should keep the focus for the
strongest storms just to the southeast of the forecast area, although
there are some indications the front could nudge a bit further north
toward the Iola area later this morning. There is also some elevated
instability to the north of the front which could allow a few strong
thunderstorms to reach as far north as Paola and Butler, but this
instability will drop off fairly rapidly to the northeast of this
line so that strong storms should have a hard time making it much
further northeast than this. The primary threat for these locations
would be hail up to the size of quarters, with the elevated nature of
these storms preventing much of a wind threat. Will also need to
watch for heavy rain but most of this should stay closer to the
boundary to our south. Stratiform rain will likely overspread areas
further north toward I-70 through the morning, and could reach as far
north as northern Missouri.

Subsidence behind this morning's MCS should keep the remainder of the
afternoon generally dry for most areas. Another wave will approach
the region late tonight with another round of showers and
thunderstorms possible as far north as the Missouri River. The
surface front will still lie across southern parts of Kansas and
Missouri through this time so any strong overnight storms or
widespread heavy rain should remain south of the area. A continuous
flow of weak mid-level impulses on Friday will maintain chances for
scattered showers and thunderstorms through the day, mainly to the
south of the Missouri River.

A stronger wave ejecting out of the Plains Friday night is likely to
bring another convective system spreading across Kansas overnight
into early Saturday morning. Instability and shear parameters favor a
track south of the forecast area for any severe activity, but rain
and storms could still reach well into northern parts of Kansas and
Missouri and could bring locally heavy rain to the area. Depending
on how quickly this activity can clear out, there could be a second
round of storms Saturday afternoon as the main wave moves through.
Some of these could be strong, especially south of the Missouri
River.

A continued active quasi-zonal pattern looks to continue into early
next week with each day bringing a chance for more showers and
thunderstorms. Details with any embedded shortwaves in this pattern
are indiscernible this far out so can only paint a broad 20 to 30
percent chance for storms each afternoon through the middle of the
week. For now no major waves are evident that would bring widespread
heavy rains or severe weather.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 1129 AM CDT THU JUN 5 2014

Thunderstorm complex over central KS will take a southeastward turn
so that the severe storms will stay well south of the KC area,
however occasional rain and embedded storms will still overspread the
region over the next few hours. The threat for high winds with this
activity will be low for KC. Could see additional showers or storms
later today, but current thinking is that sinking motion behind this
thunderstorm complex will prevent enough precip to warrant any
mention in the TAFs. Overnight looks to be a repeat of IFR ceilings.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Hawblitzel
AVIATION...Hawblitzel
Hazardous weather outlook, Jun 4, 2:25 PM CST, 19 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
325 PM CDT WED JUN 4 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-052030-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
325 PM CDT WED JUN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NUMEROUS ROUNDS OF THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH
SUNDAY.

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Local storm report, Jun 5, 9:35 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1035 AM CDT THU JUN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 AM     TSTM WND GST     DENTON                  39.73N 95.27W
06/05/2014  E60 MPH          DONIPHAN           KS   EMERGENCY MNGR

&&

PMURRAY
Local storm report, Jun 5, 9:52 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1052 AM CDT THU JUN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 AM     TSTM WND DMG     DE SOTO                 38.97N 94.95W
06/05/2014                   JOHNSON            KS   PUBLIC

            TREE DOWN ON POWER LINES. TREE NOW ON FIRE. REPORT VIA
            SOCIAL MEDIA.

&&

SHENDEL
Local storm report, Jun 5, 9:58 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1058 AM CDT THU JUN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 AM     TSTM WND GST     OLATHE                  38.89N 94.81W
06/05/2014  E65.00 MPH       JOHNSON            KS   TRAINED SPOTTER

            SMALL DEBRIS ON THE GROUND.

&&

WAKEFIELD
Local storm report, Jun 5, 10:04 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1104 AM CDT THU JUN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     TSTM WND DMG     OLATHE                  38.89N 94.81W
06/05/2014                   JOHNSON            KS   EMERGENCY MNGR

            NUMEROUS POWER LINES DOWN ACROSS JOHNSON COUNTY KS.

&&

PMURRAY
Local storm report, Jun 5, 10:06 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1106 AM CDT THU JUN 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 AM     NON-TSTM WND DMG 3 NW LINWOOD            39.03N 95.07W
06/05/2014                   LEAVENWORTH        KS   EMERGENCY MNGR

            POWER LINES DOWN AT 214TH AND CANTRELL

&&

WAKEFIELD

The radar

The Pleasant Hill radar (KEAX), 58 km away, was scanning. The volume nearest the first event began at 16:05 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Platte

When
June 5, 10:07 AM CST
Where
Platte County, 0.87 mi NE of Barry
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.260, -94.610

The winds were estimated to be about 60 mph.

Thunderstorm Wind, Clay

When
June 5, 10:19 AM CST
Where
Clay County, 0.87 mi SE of Liberty
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.240, -94.420

Thunderstorm Wind, Clay

When
June 5, 10:20 AM CST
Where
Clay County, 0.87 mi SE of Liberty
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.240, -94.420

Several trees were blown down blocking the road at Main and Manor. Power lines were also reported to be blown down.

Thunderstorm Wind, Jackson

When
June 5, 10:30 AM CST
Where
Jackson County, 0.69 mi S of Spring Branch
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.090, -94.350

A tree was blown down near 33rd St.

Thunderstorm Wind, Cass

When
June 5, 10:38 AM CST
Where
Cass County, 1.31 mi SSE of Lake Winnebago
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.802, -94.263

A tree fell onto a house near Highway 7 and Wright.

Thunderstorm Wind, Linn

When
June 5, 11:35 AM CST
Where
Linn County, 4.35 mi SW of Shelby
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.920, -93.080

A carport was blown down and large pieces of sheet metal blown around.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527610, 527609, 527611, 527613, 527612, 527614.